Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Quad Cities, IA

June 6, 1997Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 6, 1997, 3:17 PM CDT for Scott County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1997, 3:17 PM CDT (20:17 UTC)
Expired
Jun 6, 1997, 4:20 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Scott County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 062020
SVRMLI
IAC163-062120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT FRI JUN 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  SCOTT COUNTY - IN EAST CENTRAL IOWA

* UNTIL 420 PM CDT
 
* THIS STORM WILL REACH NEAR
  DIXON AND MAYSVILLE AROUND 340 PM CDT

* AT 318 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR AND SPOTTER REPORTS 16 MILES NORTHWEST OF
  QUAD CITIES OR 6 MILES SOUTHEAST OF BIG ROCK MOVING WEST AT 5 MPH.

  NUMEROUS FUNNEL CLOUDS HAVE ALSO BEEN REPORTED WITH THIS SEVERE
  THUNDERSTORM.
 
  BE PREPARED TO TAKE COVER IF YOU LIVE IN THE PATH OF THIS STORM.

  MEYER
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:07 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 6, 2:07 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT FRI JUN 6 1997

17Z MESO ANALYSIS CONTINUES TO SHOW SURFACE BOUNDARY IS RIGHT IN THE
MIDDLE OF OUR COUNTY WARNING AREA OR CWA.  88D PICKING UP ON CELLS
BACKING FROM CENTRAL IL TOWARD THE MISSISSIPPI WHILE CELLS IN IOWA
MOVING VERY SLOWLY SOUTHWARD.  ENTIRE CWA IS SHOWING MORE AREAL
COVERAGE DURING PAST COUPLE OF HOURS.  NOT MUCH OF A WIND PROFILE AT
THIS TIME SO NOT AS EXCITED ABOUT HAIL AS WE WERE YESTERDAY.  SAT
SHOWING YESTERDAYS VORT MAX OVER WEST CENTRAL IL WHILE SECONDARY FEATURE
DROPPING ACROSS NORTHEAST IA. NEXT VORT MAX ALREADY DROPPING SOUTHWARD
INTO NORTH WI AND MODELS SEEM TO HAVE A GOOD HANDLE ON THIS FEATURE.

PROBLEM OVERNIGHT WILL BE HOW HARD TO GO WITH POPS.  RH FIELDS CONTINUE
TO LOOK BEST OVER CENTRAL IL INTO INDIANA AND NOT PHASING VERY WELL
WITH THE NEXT WAVE.  HOWEVER THIS WAVE WILL JUST ADD STRENGTH TO THE
TROF AND IN TURN HELP KEEP THE UPPER RIDGE DOMINATE ACROSS THE CENTRAL
U.S.  INTO THE WEEKEND THIS PROBABLY JUST MEANS MORE OF THE SAME WITH
SHORTWAVES SWINGING AROUND THE UPPER LOW KEEING A SPOTTY CHANCE OF RAIN
IN THUNDER IN THE FORECAST...BUT NOT A TOTALY WASHOUT BY ANY MEANS.

MODELS HAVE BEEN DOING A PRETTY GOOD JOB WITH TEMPS LAST COUPLE OF DAYS
AND SEE NO REASON TO NOT GO WITH PERSISTANCE.  LOWS LAST NIGHT WERE
MAINLY MID TO UPPER 50S AND SEE NOTHING TO MAKE ME WANT TO CHANGE AT
THIS TIME.  IOWA ZONES GOING WITH 30 POPS AT THIS TIME AND LIKE THAT.
ILLINOIS ZONES GOING WITH 60 POPS AND THINK MUCH OF THAT WILL TAPPER
OFF 00Z...BUT OPEN FOR COMMENTS.

CID 056/30  DBQ 056/40  MLI 059/50  BRL 058/40

MEYER

In the hours before

Special weather statement, Jun 6, 3:14 PM CDT, 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT FRI JUN 6 1997

...FUNNEL CLOUDS REPORTED...

WEATHER CONDITIONS HAVE BECOME FAVORABLE FOR THE DEVLEOPMENT OF FUNNEL
CLOUDS THIS AFTERNOON.

AT 310 PM RADAR INDICATED NUMEROUS THUNDERSTORMS DOTTED ACROSS THE
ENTIRE AREA.  AS THESE STORMS DEVELOP SOME OF THEM HAVE PRODUCED
FUNNELS.  THESE FUNNELS CAN DEVELOP RAPIDLY AND ARE AMOUNG THE MOST
DIFFICULT TO DETECT BY RADAR.

AT THIS TIME A TORNADO WARNING IS NOT BEING ISSUED...BUT...IF
CONDITIONS WARRANT...BE READY TO TAKE COVER... A TORNADO WARNING MAY BE
ISSUED WITH LITTLE OR NO LEAD TIME.

WE WILL CONTINUE TO MONITOR THESE STORMS CLOSELY.

HIRSCH

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.